Why do I get recurring whiteheads even after facial extractions?Acne & Scars Aesthetic Medicine
There are tons of whiteheads on my face, and even with thorough facial extractions, the whiteheads seem to be coming back all the time. I was previously on antibiotics and oral isotretinoin for 2 years, which helped reduce the amount of whiteheads. However, the problem recurred after stopping all medications for 6 months. Why do I get recurring whiteheads even after facial extractions? Should I continue my facial extractions to remove the stubborn whiteheads, or go back to the doctor to get more medications? What other treatment options do I have?
Comedones are part and parcel of life - the accumulation of oil and debris in pores is inevitable. There are ways to reduce them and keep them at the minimum, some of which are harsher with more side effects, and some with a more gradual but safer approach.
The most important step in maintaining relatively oil/comedone free skin is proper skincare. This will do two things
1. Reduce the sebum being produced
2. Exfoliate and prevent clogging up of waste that forms the comedones
This involves the use of:
1. Salicylic acid-based toners: These promote exfoliation and prevent debris accumulation that might contribute to pore congestion. Furthermore, salicylic acid specifically binds to sebaceous glands and reduce sebum secretion.
2. Adapalene/retins: These increase the rate of cell turnover (ie in a sense some form of exfoliation) as well as promote collagen stimulation in the dermis, which can help tighten pores.
Now, the use of the two above are typically sufficient in controlling and maintaining most comedonal issues.That being said, skincare is indeed a routine - it must be maintained. The skin is live organ that will continue to live even after you stop the above skincare, bringing you back to square 1.
Physical extraction (done professionally, preferably) once in a while, or with the use of clay or peel-off masks, help to remove the bulk of gunk that might slowly build up even with the use of the appropriate skincare.
Oral isotretinoin is a very effective option for severe acne and even comedonal issues, but the benefits should always be balanced with the possible risks of liver impairment and teratogenicity. More often than not, there aren't any major issues. In any case, speak properly to your doctor before starting on it.
Even after stopping isotretinoin, as you have experienced, comedonal build-up can and does occur. This again, emphasizes the need for a recurrent, safer method - proper skincare. So, do optimise your skin care routine and you should see satisfactory results in the long run.
Dr Shane Abucewicz Tan
In your case white comedones are enclosed beneath the skin and formed die to excessive accumulation of sebum / oil , dead skin cells and debris / dirt that completely clogs the hair follicle.
Therefore despite the extractions which are not normally recommended for white comedones as they are enclosed, and 2 years of antibiotics and oral isotretinion which helped to control the acne , IT CAN RELAPSE.
The relapse can be due to stress, hormonal changes and in some cases even dietary issues. The main culprit would be the overstimulation and accumulation of excessive sebum and oil leading to clogged follicular ducts and pores. If infection sets in you will get the typical papular pustular acne which looks inflamed and red.
There are many treatment options including the use of benzoyl peroxide, salicylic acid, azelaic acid, adapalene and retin A . Oral medications include antibiotics like doxycycline, minocycline and isotretinion .
As you have already tried these treatments you may like to consider Agnes RF treatment for recurrent acne in the same location. This treatment modality uses a fine microneedle that is inserted through the follicle opening and directed at the pile sebaceous gland . The RF energy destroys the gland thus reducing the sebum secretion and treats the source of the problem. A single session can usually target about 8-10 such lesions which leads to the drying up and resolution of the acne .
Hope this helps
Dr KK Chew